Nebraska, 2019

Hail in Nebraska, June 23, 2019

June 23, 2019 · NWS CYS · 1 event in 1 county or zone

Hail slightly larger than penny size reported over the ranch lands north-northeast of Scottsbluff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Hail slightly larger than penny size reported over the ranch lands north-northeast of Scottsbluff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 23, 10:29 AM MST, 4 minutes earlier.

Area forecast discussion, Jun 23, 10:29 AM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1129 AM MDT Sun Jun 23 2019

.SHORT TERM...(Today through Tuesday night)
Issued at 230 AM MDT Sun Jun 23 2019

Currently...Water vapor imagery showing a closed low along the
Wyoming/Colorado stateline west of Rawlins this morning. Area of
precipitation on radar has been increasing over Carbon County this
morning...as IR imagery shows cooling cloud tops. Would expect
this trend to continue through the morning hours with fairly
widespread precip becoming common across the CWFA.

GFS has closed upper low just south of Cheyenne by 15Z this
morning with wrap around moderate precipitation across the center
CWFA continuing through the afternoon. SOme areas likely to see
rainfall totals in excess of .5 to .75 inches today. By
00Z...upper low forecast to be just west of North Platte with
precip ending from west to east this evening.

Upper ridging builds in behind departing low with GFS 700mb winds
increasing to 40-45kts by 12Z Monday. Craig to Casper 850/700mb
height gradients off GFS at 54/45mtrs respectively by 06Z
Tuesday...so may be dealing with strong winds in the wind prone
areas Monday night into Tuesday morning.

.LONG TERM...(Wednesday through Saturday)
Issued at 230 AM MDT Sun Jun 23 2019

Warm and dry southwest flow aloft prevails, and with relatively warm
temperatures aloft, and limited moisture, maximum temperatures will
be warmer than normal with little or no chance of showers or
thunderstorms. With 700 mb temperatures near 15 Celsius each day,
maximum temperatures at lower elevations will be in the 80s with a
few lower 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1127 AM MDT Sun Jun 23 2019

Ongoing showers and thunderstorms based off of recent KCYS radar
will continue through the afternoon period for all terminals. Any
storms should remain fairly scattered with current tracks
remaining in the vicinity though amendments may be needed later.
Variable light winds forecasted post 02z for sites though
conditions should remain at VFR.

&&

.FIRE WEATHER...
Issued at 230 AM MDT Sun Jun 23 2019

Fire weather concerns minimal today into Monday as a low pressure
system slowly tracks through northern Colorado today. This low
will bring widespread rainfall and mountain snows to southeast
Wyoming along with moderate rainfall to the Nebraska Panhandle
this afternoon. Expect rain to end this evening with warmer
temperatures Monday as high pressure builds back into the Rockies.
Elevated fire weather concerns Tuesday and Wednesday as
temperatures continue to increase. Critical afternoon humidity
across Carbon and Albany Counties Tuesday and especially Wednesday
with gusty west winds 30 to 40 mph. Given fuels are still
green...do not expect these conditions will cause any problems
yet.

&&

.HYDROLOGY...
Issued at 230 AM MDT Sun Jun 23 2019

Colder temperatures we have been experiencing the past couple days
have slowed down snowmelt out of the Snowy and Sierra Madre
Ranges. Am seeing decreases in headwaters...but that will begin to
change from Monday on into the upcoming week. Minimum
temperatures in the Snowy/Sierra Madre Ranges will once again stay
above freezing overnight...with high temperatures back into the
mid 60s. Expect to see headwaters once again rising...so will need
to monitor gages as we progress through the upcoming week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...WM
FIRE WEATHER...GCC
HYDROLOGY...GCC
Hazardous weather outlook, Jun 23, 2:29 AM MST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
329 AM MDT Sun Jun 23 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>119-240930-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
329 AM MDT Sun Jun 23 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers and some thunderstorms are expected
today and this evening, along with cool temperatures.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated afternoon and evening thunderstorms will be possible
Monday and Tuesday.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Special weather statement, Jun 23, 6:12 AM MST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
712 AM MDT Sun Jun 23 2019

WYZ110-231515-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
712 AM MDT Sun Jun 23 2019

At 710 AM MDT, doppler radar and area webcams indicated heavy snow
along Interstate 80 near Arlington and Elk Mountain, between mile
markers 240 and 280. Motorists traveling through this area should
be prepared for low visibility and slick road conditions. Slow
down and allow extra time to reach your destination. The snow is
expected to change back to rain by 9 AM MDT.

CLH
Local storm report, Jun 23, 7:36 AM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
836 AM MDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TORNADO          10 N KIMBALL            41.38N 103.66W
06/22/2019                   KIMBALL            NE   STORM CHASER

            BRIEF LAND SPOUT TORNADO REPORTED JUST EAST
            OF HWY 71, SOUTH OF THE BANNER COUNTY LINE
            OVER OPEN FIELDS. PHOTO RECEIVED VIA TWITTER
            WITH NOTED DURATION OF 2 MIN.

&&

WM
Special weather statement, Jun 23, 8:35 AM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
935 AM MDT Sun Jun 23 2019

WYZ110-231800-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
935 AM MDT Sun Jun 23 2019

At 935 AM MDT, doppler radar and area webcams indicated a band of
heavy snow along Interstate 80 near Arlington and Elk Mountain,
between mile markers 240 and 280. Motorists traveling through this
area should be prepared for low visibility and slick road
conditions. Slow down and allow extra time to reach your
destination. Snow will decrease in intensity and gradually change
to rain late this morning.

CLH
Local storm report, Jun 23, 9:37 AM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1037 AM MDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     SNOW             6 NE ARLINGTON          41.66N 106.13W
06/23/2019  M0.5 INCH        CARBON             WY   COCORAHS

            COCORAHS STATION WY-CR-5 ROCK RIVER 9.6 WSW.

0700 AM     SNOW             ELK MOUNTAIN            41.68N 106.42W
06/23/2019  M1.0 INCH        CARBON             WY   COCORAHS

            COCORAHS STATION WY-CR-18 ELK MOUNTAIN 0.3
            SW.

0700 AM     SNOW             2 S ELK MOUNTAIN        41.65N 106.41W
06/23/2019  M0.7 INCH        CARBON             WY   COCORAHS

            COCORAHS STATION WY-CR-4 ELK MOUNTAIN 2.1 S.

0700 AM     SNOW             3 ESE BUFORD            41.08N 105.25W
06/23/2019  M1.5 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-23 WARREN AFB 20.6
            WSW.

&&

BW
Special weather statement, Jun 23, 10:13 AM MST, 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1113 AM MDT Sun Jun 23 2019

NEZ019-096-231745-
Scotts Bluff-South Sioux-
1113 AM MDT Sun Jun 23 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SCOTTS BLUFF AND
SOUTH CENTRAL SIOUX COUNTIES...

At 1111 AM MDT, a strong thunderstorm was located 8 miles northwest
of Lake Alice, or 15 miles north of Scottsbluff, moving northwest at
10 mph. Trained Spotter reported brief funnel clouds in association
with this storm.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lake Alice.

LAT...LON 4202 10348 4195 10361 4209 10386 4220 10376
TIME...MOT...LOC 1711Z 131DEG 10KT 4209 10370

Mokry

The radar

The Cheyenne radar (KCYS), 150 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sioux

When
June 23, 10:33 AM MST
Where
Sioux County, 27.78 mi SSE of Agate
Measured
0.8 in hail
Reported by
Public
Coordinates
42.080, -103.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828725.